Illinois, 2003

Flood in Illinois, April 15 to 17, 2003

April 15 to 17, 2003 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 3:35 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 15, 3:35 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
435 AM CDT TUE APR 15 2003

MAIN CHALLENGE REMAINS THE CHANCE FOR PRECIPITATION MID WEEK AND
THEN AGAIN THIS WEEKEND.

BEFORE THE PRECIPITATION ARRIVES...WE WILL HAVE TO CONTEND WITH
CONTINUED VERY DRY CONDITIONS WITH INCREASING SOUTHERLY WINDS. WINDS
WILL LIKELY PICK UP TO 15 TO 25 MPH BY LATE MORNING...WITH SLIGHTLY
LOWER SPEEDS EXPECTED OVER EASTERN COUNTIES. THIS COMBINED WITH
AFTERNOON MINIMUM RELATIVE HUMIDITIES IN THE 20 TO 30 PERCENT RANGE
INDICATES THE EXISTENCE OF A HIGH FIRE DANGER. AS A RESULT...THE RED
FLAG WARNING WILL REMAIN IN EFFECT FOR THE ENTIRE FORECAST AREA
TODAY. FOR MORE DETAILS...PLEASE REFERENCE THE FIRE WEATHER FORECAST
/FWFPAH/ AND RED FLAG WARNING /RFWPAH/.

CLOUDS WILL BEGIN TO STREAM INTO THE REGION TONIGHT AHEAD OF A
DEVELOPING STORM SYSTEM. 00Z MODELS WERE QUITE VARIED WITH REGARD TO
THE TRACK OF THIS NEXT SYSTEM. THE GFS DECIDED ON A MORE SOUTHERLY
TRACK...WHICH IS NOT SO DIFFERENT FROM THE 12Z EUROPEAN RUN.
MEANWHILE...THE SOMEWHAT SLOWER ETA WAS FURTHER NORTH WITH THE
SURFACE AND UPPER-LEVEL LOWS...AND THIS ACTUALLY MATCHES QUITE WELL
WITH THE NGM AND UKMET SOLUTIONS. PER THE HPC MODEL DIAGNOSTIC
DISCUSSION /PMDHMD/...WILL LEAN TOWARDS THE UKMET SOLUTION...BUT
WILL ALSO RELY ON THE ETA AND NGM SINCE THEY ARE NOT TOO TERRIBLY
DIFFERENT.

OVERALL...THE CHANCES FOR PRECIPITATION WITH THE MID-WEEK SYSTEM ARE
LOOKING SMALLER AND SMALLER FOR NOT ONLY A LACK OF DEEP MOISTURE...
BUT ALSO THE LACK OF ANY SIGNIFICANT DYNAMICS. WILL KEEP MAINLY
CHANCE POPS IN FOR WEDNESDAY AFTERNOON AND NIGHT. WILL ALSO LINGER A
SLIGHT CHANCE POP OVER EASTERN COUNTIES EARLY THURSDAY. EVEN THOUGH
THE POPS ARE SMALL...ANY THUNDERSTORMS THAT DEVELOP COULD POSE A
SEVERE THREAT. REFERENCE THE HAZARDOUS WEATHER OUTLOOK /HWOPAH/ AND
SPC DAY 2 OUTLOOK /SWODY2/ FOR MORE DETAILS.

HIGH PRESSURE WILL DOMINATE BRIEFLY ON THURSDAY AND FRIDAY...BUT
STARTING FRIDAY NIGHT THE GULF OPENS UP AND A SOUTHWEST FLOW REGIME
DEVELOPS. BEGINNING FRIDAY NIGHT...THERE WILL BE A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH EARLY MONDAY AS CHUNKS OF ENERGY LIFT
NORTHEAST ACROSS THE REGION. BY MONDAY AFTERNOON...THE SURFACE AND
UPPER SYSTEM WILL LIFT NORTHEAST OF THE REGION...BUT EXPECT A CHANCE
OF WRAP-AROUND PRECIPITATION ACROSS THE NORTHERN SECTIONS...SO WILL
MAINTAIN THE 30 POP THERE FOR LIGHT RAIN.

FOR TEMPERATURES...PREFERRED THE WARMER FWC NUMBERS DURING THE
DAY...WITH A MAV/FWC BLEND AT NIGHT.

.PAH...NONE.

RJP
Hazardous weather outlook, Apr 15, 4:00 AM CST, 5 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT TUE APR 15 2003

...RED FLAG WARNING TODAY FOR THE ENTIRE OUTLOOK AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
TODAY. INCREASING SOUTHERLY WINDS...ALONG WITH RELATIVELY DRY
CONDITIONS...WILL CREATE A VERY HIGH FIRE DANGER FROM MID MORNING
THROUGH EARLY EVENING TODAY. PLEASE REFERENCE THE RED FLAG WARNING
/RFWPAH/ OR VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/PAH FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A
VIGOROUS UPPER LEVEL STORM SYSTEM WILL PUSH A COLD FRONT INTO THE
REGION LATE WEDNESDAY AFTERNOON. INSTABILITY SHOULD BE SUFFICIENT
FOR THUNDERSTORM DEVELOPMENT ALONG THE FRONT...AND WIND FIELDS
SUGGEST SOME POTENTIAL FOR THE STORMS TO BECOME SEVERE. FREEZING
LEVELS WILL ALSO BE FAVORABLE FOR LARGE HAIL. THE STORMS ARE
EXPECTED TO FORM INTO A LINE AS THEY PUSH EASTWARD ACROSS THE QUAD
STATE AND SHOULD BE WEAKENING AS THEY ENTER SOUTHWEST INDIANA AND
WESTERN KENTUCKY LATE WEDNESDAY EVENING.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AND SUNDAY...AS
ANOTHER STORM SYSTEM MOVES THROUGH THE REGION.  AT THIS TIME...IT
APPEARS THAT BETTER MOISTURE AND INSTABILITY WILL BE AVAILABLE FOR
THIS SYSTEM...SO SEVERE WEATHER CERTAINLY CANNOT BE RULED OUT FOR
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING
ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND LOCATIONS
ADJACENT TO THE SLIGHT RISK AREA.

PRESLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
April 15, 9:00 AM CST to April 17, 8:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

The Ohio River crested one foot above the 33-foot flood stage at Shawneetown. This resulted in minor flooding of low-lying fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349366.